advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Portage, Michigan, USA:

I am the dad of an eight year old daughter who was diagnosed when she was two. She has been pumping since three. In the six years of growing and learning, she has had only three severe hypoglycemic reactions (below 30 mg/dl [1.7 mmol/L]) that resulted in focal extremity twitching to bizarre jerking, following the stabilization of her blood sugar. The jerking subsided at about 70 mg/dl [3.9 mmol/L] following a.5 mg glucagon injection.

We recently woke to our daughter making odd sounds. Her blood sugar was 48 mg/dl [2.7 mmol/L], but she was alert enough to eat two 15 gram glucose tablets. Following that, I gathered our emergency kit. Five minutes later, the focal twitching got started and rapidly moved to upper extremity jerking. She was alert enough to take 15 grams of oral glucose. We then gave her 1 mg of Glucagon five minutes later and she slowly began to become more responsive. At the arrival of the first responding medical crew, her blood sugar was 98 mg/dl [5.4 mmol/L] and she stated she was feeling better. About 10 seconds later, she went into a grand mal seizure lasting about 1.5 to 2 minutes, that only subsided after I had started an I.V. and given 12.5 grams D-50. She than was post ictal for approximately 1.5 hours at the hospital. I have been unable to get anything other than speculation from doctors and nurses. What are your thoughts?

The only changes were that her endocrinologist put her on ChlorTrimeton for allergy problems. Her fingers were cleaned at each test prior to lancing. She did complain of a frontal headache once at the hospital, which she has complained of following her past glucagon injections. We are clueless as to what may have caused such a dramatic reaction.

Answer:

I regret that I can only give you speculation at this point also, but maybe this will help:

The major fuel for energy for the brain (and the rest of the body as you well know) is glucose. The glucose is carried by the various blood vessels to the brain where it must then leave the circulation and enter into the spinal fluid which "bathes" the brain. Most of the time, the spinal fluid glucose concentration is really close to the glucose concentration in the blood stream. But, under the right/wrong set of circumstances, there can be a "delay" in the filtration and recovery of spinal fluid glucose relative to the blood glucose level. We measure the "blood" glucose as a surrogate marker for the spinal fluid glucose because you can't get spinal fluid easily or without harm.

So, while your daughter's glucose levels were fluctuating and hovering low and she was more aware and able to eat some, perhaps the continuous infusion of insulin led to one of those problematic times with a lag time between blood glucose and spinal fluid/brain glucose.

Another possibility is that your daughter actually has a concurrent seizure disorder, such as epilepsy, and her glucose levels "tripped" her seizure threshold.

You should continue to work with your own diabetes team

DS

DTQ-20051005104153
Original posting 9 Oct 2005
Posted to Other

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.